Alert archive / Oregon / Beach Hazards Statements in 2019

Beach Hazards Statement 9, NWS Medford, OR

March 30, 2019Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Mar 30, 2019, 1:22 PM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at Mar 31, 2019, 5:00 PM PDT. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2019, 1:22 PM PDT (20:22 UTC)
In effect from
Mar 31, 2019, 5:00 PM PDT
Expired
Apr 1, 2019, 11:00 PM PDT
In force
30 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2019-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2019-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

002 
WHUS46 KMFR 302022
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
122 PM PDT Sat Mar 30 2019

ORZ021-022-311200-
/O.NEW.KMFR.BH.S.0009.190401T0000Z-190402T0600Z/
South Central Oregon Coast-Curry County Coast-
122 PM PDT Sat Mar 30 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY AFTERNOON
THROUGH MONDAY EVENING...

The National Weather Service in Medford has issued a Beach
Hazards Statement for an enhanced risk of Sneaker Waves...which 
is in effect from Sunday afternoon through Monday evening. 

* Hazards: Elevated risk of sneaker waves.

* Timing: Sunday afternoon through Monday evening.

* Locations Include: The south Oregon coast from Florence to the
  California state line. 

* Potential Impacts: Sudden and unusually high wave run-up can
  take beachgoers by surprise, resulting in possible injury or
  drowning. Shock and hypothermia can occur quickly in the cold
  Pacific waters. Logs and other debris can be lifted and floated
  by these waves, crushing or entrapping unsuspecting victims
  underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water. Never turn your back on
the ocean! 

&&

$$

BPN
3 follow-up statements
400 
WHUS46 KMFR 311110
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
410 AM PDT Sun Mar 31 2019



ORZ021-022-312200-
/O.CON.KMFR.BH.S.0009.190401T0000Z-190402T0600Z/
South Central Oregon Coast-Curry County Coast-
410 AM PDT Sun Mar 31 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THIS AFTERNOON
THROUGH MONDAY EVENING...

* Hazards: Elevated risk of sneaker waves.

* Timing: Late this afternoon through Monday evening.

* Locations Include: The south Oregon coast from Florence to the 
  California state line. 

* Potential Impacts: Sudden and unusually high wave run-up can 
  take beachgoers by surprise, resulting in possible injury or 
  drowning. Shock and hypothermia can occur quickly in the cold 
  Pacific waters. Logs and other debris can be lifted and 
  floated by these waves, crushing or entrapping unsuspecting 
  victims underneath. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water. Never turn your back on
the ocean!

&&

$$

CC
724 
WHUS46 KMFR 312105
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
205 PM PDT Sun Mar 31 2019

ORZ021-022-011100-
/O.CON.KMFR.BH.S.0009.190401T0000Z-190402T0600Z/
South Central Oregon Coast-Curry County Coast-
205 PM PDT Sun Mar 31 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 5 PM PDT THIS
AFTERNOON THROUGH MONDAY EVENING...

* Hazards: Elevated risk of sneaker waves.

* Timing: Late this afternoon through Monday evening.

* Locations Include: The south Oregon coast from Florence to the 
  California state line. 

* Potential Impacts: Sudden and unusually high wave run-up can 
  take beachgoers by surprise, resulting in possible injury or 
  drowning. Shock and hypothermia can occur quickly in the cold 
  Pacific waters. Logs and other debris can be lifted and 
  floated by these waves, crushing or entrapping unsuspecting 
  victims underneath. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water. Never turn your back on
the ocean!

&&

$$
099 
WHUS46 KMFR 011101
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
401 AM PDT Mon Apr 1 2019


ORZ021-022-020600-
/O.CON.KMFR.BH.S.0009.000000T0000Z-190402T0600Z/
South Central Oregon Coast-Curry County Coast-
401 AM PDT Mon Apr 1 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* Hazards: Elevated risk of sneaker waves.

* Timing: Late this afternoon through Monday evening.

* Locations Include: The south Oregon coast from Florence to the 
  California state line. 

* Potential Impacts: Sudden and unusually high wave run-up can 
  take beachgoers by surprise, resulting in possible injury or 
  drowning. Shock and hypothermia can occur quickly in the cold 
  Pacific waters. Logs and other debris can be lifted and 
  floated by these waves, crushing or entrapping unsuspecting 
  victims underneath. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water. Never turn your back on
the ocean!

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Mar 30, 8:30 AM PDT, 4 hours 52 minutes earlier.

Area forecast discussion, Mar 30, 8:30 AM PDT, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Medford OR
830 AM PDT Sat Mar 30 2019

.DISCUSSION...No major updates needed this morning. Areas of low
clouds and fog/freezing fog have filled in many of the interior
valleys as well as portions of the Klamath Basin. These clouds
will linger through the morning, then clear out late this morning
as valley/mountain breezes increase. There is some lingering
instability and energy from the upper level trough across the
northeast portions of the forecast area. It's possible to see some
showers as a result later this afternoon, mainly focused across
the higher terrain of Klamath and Lake counties.

For the remainder of the area, once low clouds dissipate, it'll
be a dry day with warm afternoon temperatures. For more details,
see the previous discussion below. /BR-y

&&

.AVIATION...For the 30/12Z TAFS...Over the coastal waters...VFR
conditions will prevail through Saturday night. Over land areas west
of the Cascades...Areas of IFR cigs/vsbys in low clouds and fog over
the coastal and inland valleys will clear to VFR by late Saturday
morning.  Patchy IFR cigs/vsbys in low clouds and fog will return to
the same areas Saturday night, persisting into Sunday morning.
From the Cascades east...VFR conditions will prevail through
Saturday night, except for areas of IFR cigs/vsbys, mostly over the
upper Klamath and Deschutes basins, clearing to VFR by late Saturday
morning.

&&

.MARINE...Updated 800 AM PDT Saturday 30 March 2019...Weak high
pressure will persist into Sunday. A weak warm front will move
north through the waters Sunday night, followed by a weak cold
front Monday. Weak low pressure will linger over the area Monday
night into Wednesday. Stronger fronts will begin moving onshore
next Thursday, and this will bring the next chance of small craft
advisory winds. Gales are possible Friday.

A more immediate concern is the possibility of sneaker waves.
Guidance indicates an elevated chance of sneaker waves Sunday night
through Monday. This will be monitored and a Beach Hazards Statement
may be necessary if guidance continues to indicate this hazard.

&&

.PREV DISCUSSION... /Issued 401 AM PDT Sat Mar 30 2019/

DISCUSSION...A light east wind is blowing across most of the
mountain ridges this morning as high pressure, centered in the
Columbia Basin, continues to build in at and near the surface.
Meanwhile, a cold upper level low continues to linger above Crater
Lake to the Sisters in the Cascades. Low level inversions
combined with radiational cooling and plenty of lingering moisture
along the surface this morning are resulting in low clouds and
fog and freezing fog mostly from Klamath County westward. For the
remainder of the morning expect fog and low clouds will continue
to expand through mid-morning, and then are likely to get caught
up in mountain-valley breezes before dissipating by noon in most
areas. This afternoon there's likely to be enough lingering
moisture to build some cloudiness and possibly isolated to
scattered showers across the mountains from eastern Douglas County
southeastward into the Warners. Snow levels with these showers
are expected to be generally in the 5,000 to 5,500 foot range.
It's likely to be a stellar late March afternoon for the valleys
of the west side under mostly sunny skies and temperatures in the
60s.

Tonight through Sunday high clouds and then mid clouds will
increase, and low clouds are likely to spread to the coast in the
afternoon and across the west side during the evening. Rain will
spread inland with these low clouds, which are associated with a
warm front, Sunday afternoon through Sunday night. This weather
system will arrive Sunday through Monday with overspreading warm
frontal precipitation. Snow levels are likely to be in the 7kft-
8kft range.

Monday afternoon through Tuesday precipitation will become more
showery/convective as the cold pool associated with the upper
level trough pushes in. Snow levels are expected to fall into the
5,500 to 6,500 foot range with showers Tuesday into Wednesday.

A quasi-break in the action is expected Wednesday into Thursday,
but it's only quasi because some passing showers are still
possible as a southwest flow waves into the area.

The main event of the week is likely to be a more robust frontal
system that's likely to push a cold front across the area Friday
through Saturday. Gusty southerly winds are expected ahead of and
along this front, a coherent band of precipitation is likely to
move through west to east with it, and snow levels are likely to
fall from near 7,500 feet down to 5,500 feet. It currently appears
that, while precipitation could be moderate to heavy with the
front as it move through, the front will be progressive enough
and snow levels will fall fast enough that we'll probably be able
to call this one a beneficial atmospheric river rather than one
that will result in any realistic hydrological concerns. However,
it does bear some watching to make sure it doesn't slow down. BTL

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...None.

MNF/BTL/JRS

Nearby

Beach Hazards Statements in Oregon, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.